Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


On linear algebraic semigroups
HTML articles powered by AMS MathViewer

by Mohan S. Putcha PDF
Trans. Amer. Math. Soc. 259 (1980), 457-469 Request permission


Let K be an algebraically closed field. By an algebraic semigroup we mean a Zariski closed subset of ${K^n}$ along with a polynomially defined associative operation. Let S be an algebraic semigroup. We show that S has ideals ${I_0}, \ldots , {I_t}$ such that $S = {I_t} \supseteq \cdots \supseteq {I_0}$, ${I_0}$ is the completely simple kernel of S and each Rees factor semigroup ${I_k}/{I_{k - 1}}$ is either nil or completely 0-simple $(k = 1, \ldots , t)$. We say that S is connected if the underlying set is irreducible. We prove the following theorems (among others) for a connected algebraic semigroup S with idempotent set $E(S)$. (1) If $E(S)$ is a subsemigroup, then S is a semilattice of nil extensions of rectangular groups. (2) If all the subgroups of S are abelian and if for all $a \in S$, there exists $e \in E(S)$ such that $ea = ae = a$, then S is a semilattice of nil extensions of completely simple semigroups. (3) If all subgroups of S are abelian and if S is regular, then S is a subdirect product of completely simple and completely 0-simple semigroups. (4) S has only trivial subgroups if and only if S is a nil extension of a rectangular band.
  • GorĂ´ Azumaya, Strongly $\pi$-regular rings, J. Fac. Sci. Hokkaido Univ. Ser. I. 13 (1954), 34–39. MR 0067864
  • Armand Borel, Linear algebraic groups, W. A. Benjamin, Inc., New York-Amsterdam, 1969. Notes taken by Hyman Bass. MR 0251042
  • W. Edwin Clark, Remarks on the kernel of a matrix semigroup, Czechoslovak Math. J. 15(90) (1965), 305–310 (English, with Russian summary). MR 177047
  • W. Edwin Clark, Affine semigroups over an arbitrary field, Proc. Glasgow Math. Assoc. 7 (1965), 80–92 (1965). MR 190245
  • —, Private communication.
  • A. H. Clifford and G. B. Preston, The algebraic theory of semigroups. Vol. I, Mathematical Surveys, No. 7, American Mathematical Society, Providence, R.I., 1961. MR 0132791
  • P. M. Cohn, Universal algebra, Harper & Row, Publishers, New York-London, 1965. MR 0175948
  • Michel Demazure and Pierre Gabriel, Groupes algĂ©briques. Tome I: GĂ©omĂ©trie algĂ©brique, gĂ©nĂ©ralitĂ©s, groupes commutatifs, Masson & Cie, Éditeurs, Paris; North-Holland Publishing Co., Amsterdam, 1970 (French). Avec un appendice Corps de classes local par Michiel Hazewinkel. MR 0302656
  • M. P. Drazin, Pseudo-inverses in associative rings and semigroups, Amer. Math. Monthly 65 (1958), 506–514. MR 98762, DOI 10.2307/2308576
  • GĂ©rard Lallement, Demi-groupes rĂ©guliers, Ann. Mat. Pura Appl. (4) 77 (1967), 47–129 (French). MR 225915, DOI 10.1007/BF02416940
  • W. D. Munn, Pseudo-inverses in semigroups, Proc. Cambridge Philos. Soc. 57 (1961), 247–250. MR 121410, DOI 10.1017/s0305004100035143
  • Mario Petrich, Associative polynomial multiplications over an infinite integral domain, Math. Nachr. 29 (1965), 65–75. MR 190250
  • R. J. Plemmons and R. Yoshida, Generating polynomials for finite semigroups, Math. Nachr. 47 (1970), 69–75. MR 283114, DOI 10.1002/mana.19700470109
  • Mohan S. Putcha, Semilattice decompositions of semigroups, Semigroup Forum 6 (1973), no. 1, 12–34. MR 369582, DOI 10.1007/BF02389104
  • Mohan S. Putcha, Quadratic semigroups on affine spaces, Linear Algebra Appl. 26 (1979), 107–121. MR 535681, DOI 10.1016/0024-3795(79)90174-5
  • Mohan S. Putcha and Julian Weissglass, A semilattice decomposition into semigroups having at most one idempotent, Pacific J. Math. 39 (1971), 225–228. MR 304523
  • I. R. Shafarevich, Basic algebraic geometry, Die Grundlehren der mathematischen Wissenschaften, Band 213, Springer-Verlag, New York-Heidelberg, 1974. Translated from the Russian by K. A. Hirsch. MR 0366917
  • Takayuki Tamura, The theory of construction of finite semigroups. I, Osaka Math. J. 8 (1956), 243–261. MR 83497
  • Takayuki Tamura, Another proof of a theorem concerning the greatest semilattice-decomposition of a semigroup, Proc. Japan Acad. 40 (1964), 777–780. MR 179282
  • Takayuki Tamura and Naoki Kimura, On decompositions of a commutative semigroup, K\B{o}dai Math. Sem. Rep. 6 (1954), 109–112. {Volume numbers not printed on issues until Vol. 7 (1955)}. MR 67106
  • R. Yoshida, Algebraic systems which admit polynomial operations, Mem. Res. Inst. Sci. Engrg. Ritsumeikan Univ. 10 (1963), 1-5. —, On semigroups, Bull. Amer. Math. Soc. 69 (1963), 369-371.
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 20M10
  • Retrieve articles in all journals with MSC: 20M10
Additional Information
  • © Copyright 1980 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 259 (1980), 457-469
  • MSC: Primary 20M10
  • DOI:
  • MathSciNet review: 567091